Lightning, Appanoose
- When
- August 22, 2:00 PM CST
- Where
- Appanoose County, Centerville
- Injuries
- 1 direct, 0 indirect
- Property damage
- $5,000
- Reported by
- Newspaper
- Coordinates
- 40.730, -92.870
Thunderstorms continued off and on through the day on the 22nd. As an area of thunderstorms moved across the Centerville area of Appanoose County, lightning struck a utility pole along Iowa Highway 5.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
Thunderstorms continued off and on through the day on the 22nd. As an area of thunderstorms moved across the Centerville area of Appanoose County, lightning struck a utility pole along Iowa Highway 5. The pole fell onto the roadway, hitting a truck. One person received minor injuries.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Aug 22, 11:20 AM CST, 2 hours 40 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 1220 PM CDT WED AUG 22 2007 .UPDATED FOR THE AVIATION DISCUSSION... .SYNOPSIS... WESTERLY JET SEGMENT MOVING THROUGH THE NORTHERN PLAINS TODAY AS CANADIAN UPPER LOW LIFTS EAST OVER THE NEXT DAY OR TWO. MORE SHORTWAVE ENERGY WILL BE MOVING THROUGH THE CENTRAL PLAINS AND PVA WILL INCREASE ACROSS THE PLAINS INTO WESTERN IA LATE TODAY. DEEP SOUTHERLY FLOW ACROSS THE SOUTHERN PLAINS INTO CONTINUES FROM NEAR SFC TO NEAR 700 MB INTO IOWA WITH PWATS/ CONTINUING TO HOVER AROUND AN INCH AND A HALF AND INCREASING. THE MAIN FRONTAL AXIS WILL REMAIN ORIENTED EAST AND WEST ACROSS NORTHERN IOWA TODAY WITH HIGH CAPES BUILDING ALONG AND SOUTH WHICH WILL AGAIN PROVIDE THE FOCUS FOR YET MORE WIDESPREAD CONVECTION WITH HEAVY RAIN AND SEVERE POTENTIAL IN/NEAR THE CWA . .DISCUSSION... .SHORT TERM...TODAY FOR THIS MORNING AND INTO THE AFTERNOON WE DO EXPECT LOW CHC PCPN ACROSS THE AREA. HOWEVER WITH CURRENT SITUATION WHERE SUCH HEAVY RAINS HAVE HAD HIGH IMPACTS WILL BE KEEPING WATCH INTACT. CURRENT RADAR TRENDS AGREE WITH GFS DEVELOPMENT ACROSS THE WEST CENTRAL DURING THE 12-18Z TIMEFRAME. NAM DEVELOPS PCPN ACROSS THE SOUTH. .LONG TERM....TONIGHT THROUGH TUESDAY INCREASED ENERGY THOUGH THE MID LEVELS WILL HELP DEVELOP CONVECTION AGAIN THIS EVENING AS WELL AS A SIGNIFICANT LLJ FROM THE CENTRAL PLAINS NOSING INTO THE AREA. MAIN FORECAST PROBLEM WILL BE IN INITIATION OF CONVECTION AND POTENTIAL FOR MULTIPLE ROUNDS. BOTH THE GFS/NAM/WRF PLACE HIGH PCPN QPF ACROSS SRN MN/NORTH CENTRAL IA DURING THE 06-12Z TIMEFRAME AND HENCE HAVE GONE WITH HIGHEST POPS IN THESE AREAS/TIMEFRAME TONIGHT MAINLY NORTH OF HIGHWAY 30. FLASH WATCH OUTLINE WILL NOT CHANGE AND HAVE EXTENDED OUT UNTIL 15 THURSDAY. SOIL MOISTURE DATA/FFG GUIDANCE NUMBERS INDICATING THE MOST PRONE AREAS ARE LIKELY NORTHWEST AND NORTH CENTRAL SECTIONS OF THE CWA. APPEARS MAY GET A BIT OF A BREAK ON THE CONVECTION IN THE THURSDAY EVENING/OVERNIGHT TIMEFRAME BEFORE MODELS GENERATE MORE CONVECTIVE ROUNDS TO ALONG ADVANCING COLD FRONT BY FRIDAY. SEVERAL MORE CHANCES OF THUNDERSTORMS CONTINUE INTO THE EXTENDED WITH SW FLOW ALOFT. && .AVIATION...22/06Z SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS CONTINUE ACROSS NORTH CENTRAL IOWA...WITH IFR/MVFR CLOUD BASES. HEAVY RAIN IS EXPECTED WITH REDUCED VISIBILITIES INTO THE IFR/MVFR CATEGORIES. THUNDERSTORM ACTIVITY IS EXPECTED TO INCREASE INTO THE LATE AFTERNOON AND EVENING HOURS...WITH CONDITIONS SIMILAR TO TUE NIGHT EXPECTED. ACROSS SOUTH CENTRAL IOWA...A MID-LEVEL CLOUD DECK IS EXPECTED TO DEVELOP INTO THE AFTERNOON HOURS...WITH THUNDERSTORM CHANCES FOR LATER TODAY INTO TONIGHT. && .DMX WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH THROUGH 10 AM THURSDAY. IAZ004>007-IA015>017-IA023>028-IA033>039-IA044>050-IA057>060 && LONG TERM...RUSSELL SHORT TERM...SMALL AVIATION...ALBRECHT
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 1128 AM CDT WED AUG 22 2007 IAZ004>007-015>017-023>028-033>039-044>050-057>060-231630- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK- 1128 AM CDT WED AUG 22 2007 ...SERIOUS FLOODING SITUATION MAY WORSEN... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN AND CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT MUCH LIKE WHAT OCCURRED TUESDAY NIGHT...SCATTERED THUNDERSTORMS ARE EXPECTED THROUGH THE AFTERNOON...WITH THE CHANCES FOR THUNDERSTORMS INCREASING DURING THE LATE AFTERNOON AND EARLY EVENING HOURS...AND CONTINUING INTO THE OVERNIGHT HOURS. NUMEROUS THUNDERSTORMS ARE ANTICIPATED TONIGHT WITH HEAVY RAINS AND ADDITIONAL FLASH FLOODING. RAINFALL FROM 1 TO 3 INCHES MAY OCCUR WITH LOCALLY HIGHER AMOUNTS TO 4 OR 6 INCHES POSSIBLE. RAINFALL OF THIS MAGNITUDE WITH NEARLY TOTAL RUNOFF WOULD COMPOUND SERIOUS FLOODING SITUATIONS ALREADY IN PROGRESS IN SEVERAL LOCATIONS. A FLASH FLOOD WATCH IS IN EFFECT FOR THE AREA AS ARE SEVERAL RIVER FLOOD WARNINGS...AND FLOOD WARNINGS FOR SOME URBAN AREAS AND SMALL STREAMS. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR ADDITIONAL DETAILS. ALTHOUGH FLOODING IS POSSIBLE IN THE ENTIRE WATCH AREA...THE LOCATIONS WITH THE GREATEST THREAT OF HEAVY RAINS AND FLOODING ARE UNFORTUNATELY IN THOSE AREAS ALREADY HARDEST HIT IN NORTHWEST IOWA FROM FORT DODGE FARTHER NORTH AND WEST. SEVERE THUNDERSTORMS ARE POSSIBLE ALONG WITH THE FLASH FLOOD POTENTIAL. LARGE HAIL...DAMAGING WINDS...AND TO A LESSER EXTENT TORNADOES MAY OCCUR WITH THE STRONGER STORMS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY CHANCES FOR THUNDERSTORMS REMAIN IN THE FORECAST THROUGH LATE FRIDAY AND THEN AGAIN ON TUESDAY. SEVERE WEATHER...HEAVY RAINS AND FLOODING WILL STILL BE POSSIBLE THROUGH THE REMAINDER OF THE WORK WEEK. THE FLOODING SITUATION WILL LIKELY NOT IMPROVE UNTIL THE WEEKEND...AND MAY EVEN WORSEN UNTIL THAT TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY VERY WELL BE NEEDED BY THE LATE AFTERNOON AND NIGHTTIME HOURS...AND THEN PERIODICALLY THROUGH FRIDAY. REPORTS OF HEAVY RAINS AND FLOODING WOULD ALSO BE QUITE BENEFICIAL. AN EMERGENCY MANAGER CONFERENCE CALL WILL BE CONDUCTED TODAY AT 2 PM. IAZ061-062-070>075-081>086-092>097-231630- JASPER-POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS- UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE- APPANOOSE-DAVIS- 1128 AM CDT WED AUG 22 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT CHANCES FOR THUNDERSTORMS INCREASE TONIGHT. SOME OF THE STORMS MAY BE SEVERE WITH DAMAGING WIND AND LARGE HAIL. HEAVY RAINS AND FLOODING WILL ALSO BE POSSIBLE. RAINFALL AMOUNTS MAY LOCALLY EXCEED AN INCH. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY CHANCES FOR THUNDERSTORMS REMAIN IN THE FORECAST THROUGH LATE FRIDAY AND THEN AGAIN ON TUESDAY. SEVERE WEATHER AND HEAVY RAINS WILL STILL BE POSSIBLE THROUGH THE REMAINDER OF THE WORK WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TONIGHT...AND THEN PERIODICALLY THROUGH FRIDAY. REPORTS OF HEAVY RAINS AND FLOODING WOULD ALSO BE QUITE BENEFICIAL. AN EMERGENCY MANAGER CONFERENCE CALL WILL BE CONDUCTED TODAY AT 2 PM. ALBRECHT
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1259 PM CDT WED AUG 22 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1015 AM TSTM WND DMG N SCHALLER 42.50N 95.30W
08/22/2007 SAC IA TRAINED SPOTTER
12 TO 18 INCH BRANCHES DOWN IN TOWN
&&
ALBRECHTThe Des Moines radar (KDMX), 132 km away, was scanning. The volume nearest the first event began at 19:59 UTC.
1 lightning. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2007Every state in 2007This day in weather historyWarnings in Iowa, August 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 50457.